NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 29, 2016
Pharmacy and Medications
AVN and the Effects of Cortisone
What are the short and long term implications of using cortisone e.g. Betanoid 0.5mg by Aspen (South Africa) on Avascular Necrosis?
The long-term use of cortisone (Betanoid 0.5mg) has been linked to causing conditions such as avascular necrosis, although the risk is low. Thus if you currently suffer from avascular necrosis, it would be possible that long-term steroid use could actually worsen the condition. However, depending upon the reason you have been placed on cortisone therapy, the use of an oral steroid (cortisone) may be required. General side effects associated with long-term cortisone use include: increased blood sugar, glaucoma, collection of fat deposits on the back/neck or in the face, increased tendency to bruise, slower wound healing, and increased risk of bone fractures.
The connection between cortisone causing/worsening avascular necrosis is uncertain. The risk seems to be higher in patients on larger doses (20mg or higher per day) and for longer durations of treatment (>6 weeks). Overall, you should discuss your concerns with your physician. You should never discontinue using any medication without first consulting your doctor(s). He/she will be able to determine if your cortisone therapy is necessary for your current disease states or if there are other alternatives that could be pursued. For more information about side effects and disease states, please visit the following websites. Thank you for your question and I hope this information was of use.
Ohio Northern University
Pharm D Candidate 2011
Carmen M Hadley, RPh, CSPI
Former Clinical Instructor
College of Pharmacy
The Ohio State University